Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 401, NWS Tallahassee, FL

September 18, 2012Berrien County, Lanier County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 18, 2012, 9:17 AM EDT for Berrien County, Lanier County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2012, 9:17 AM EDT (13:17 UTC)
Expired
Sep 18, 2012, 9:45 AM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Berrien County, GA, Lanier County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2442 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS52 KTAE 181317
SVRTAE
GAC019-173-181345-
/O.NEW.KTAE.SV.W.0401.120918T1317Z-120918T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
917 AM EDT TUE SEP 18 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...  
  NORTHERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 945 AM EDT

* AT 913 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF RAY CITY...OR NEAR
  MOODY AFB...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAKELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3095 8309 3095 8317 3102 8318 3103 8322
      3111 8325 3121 8305 3119 8304 3119 8298
      3118 8297 3103 8296
TIME...MOT...LOC 1317Z 231DEG 29KT 3100 8315

$$

08
1 follow-up statement
848 
WWUS52 KTAE 181345
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT TUE SEP 18 2012

GAC019-173-181355-
/O.EXP.KTAE.SV.W.0401.000000T0000Z-120918T1345Z/
LANIER GA-BERRIEN GA-
945 AM EDT TUE SEP 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BERRIEN AND
LANIER COUNTIES HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE WARNED 
AREA.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3095 8309 3095 8317 3102 8318 3103 8322
      3111 8325 3121 8305 3119 8304 3119 8298
      3118 8297 3103 8296
TIME...MOT...LOC 1317Z 231DEG 29KT 3100 8315

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 8:11 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 18, 8:11 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 AM EDT Tue Sep 18 2012

.MESOSCALE UPDATE...Strongest pre-frontal convective band is pushing
through South Central GA and the eastern FL Big Bend as of 1300Z.
Now that the line has moved into a more unstable environment, our
confidence has increased that the strong winds observed in the lower
Doppler radar slices is finally making it to the surface. The
primary threat is damaging straight line winds. Also, we continue to
see intense lightning displays and torrential downpours which will
cause ponding of water in poor drainage areas. Observed rainfall
totals remain safely below flash flood guidance. The line continues
to move steadily to the east and should be east of the forecast area
by 14Z. In the wake of the main convective line, addition shower
development is expected ahead of the actual front which is only now
approaching the Pensacola area.

The remainder of this discussion is unchanged from an earlier
release.

&&

.NEAR TERM [Through Tonight]...
A potent shortwave is lifting northeast out of Louisiana early
this morning, helping spark showers and thunderstorms along a
frontal boundary stretching from central Tennessee to the
Mississippi Gulf coast. A very moist atmosphere combined with the
forcing from the upper trough will generate widespread
precipitation today, with categorical PoPs in place for the
entire forecast area. Vertical wind shear (both low-level and
deep layer) is rather strong for mid-September out ahead of the
upper trough, leading to the potential for a few severe storms
today given the moist and modestly unstable airmass currently in
place. Expect to see a few rotating cells through the mid-morning
hours out ahead of the front, before seeing the convection
transition to more of a squall line as the front pushes into the
Big Bend and eastern zones later in the morning and into the
afternoon. While the overall severe threat will be limited by
unfavorable lapse rates and retreating upper support, conditions
could support a few short-lived tornadoes early in the day. This
is supported by the last several runs of our local WRF hi-res
model.

Conditions will improve from west to east starting early this
afternoon as the bulk of the showers and thunderstorms should come
to an end with the frontal passage. Abundant clouds and rain today
will hold high temperatures in the lower to mid 80s at best.

&&

.SHORT TERM [Wednesday Through Thursday]...
Despite the frontal boundary stalling just east of the forecast
area, the weather will continue to improve for Wednesday into
Thursday as a drier and slightly cooler airmass pushes into the
forecast area. PoP's should be confined to the southeastern Big
Bend, closer to the fizzling boundary. Elsewhere, expect
temperatures to rise into the mid-80s Wednesday and Thursday
afternoons, under partly cloudy skies, and pleasant dewpoints in
the upper 50s to lower 60s.

&&

.LONG TERM [Thursday Night through next Tuesday]...
The upper level pattern will continue to show a narrow ridge over
or just west of the continental divide and a broad trough over the
eastern two-thirds of the CONUS through the extended period. A
closed upper low is forecast to drop south across western Ontario
Friday/Friday night and sweep across the Great Lakes region
Saturday before opening up and lifting to the northeast Sunday
through early next week. This results in further amplifying the
trough and sending the next cold front toward our area. This front
should be dry with its passage through our CWA either late Sunday
or early Monday. The 12z Mon Euro shows a clear frontal passage
through the Florida peninsula with surface high pressure dropping
all the way down to the Gulf coastal states early next week. The
00z GFS shows the front getting hung up over north central Florida
as surface high pressure slides east from the Missouri Valley
Sunday to the mid Atlantic states Monday. Either way, drier air
will filter in behind the front with cooler temperatures to begin
the next week. Min temps may dip into the mid to upper 50s most
inland areas both Monday and Tuesday mornings. Max temps will
range from the upper 80s to around 90 degrees Friday through
Sunday dropping into the lower to mid 80s Monday and Tuesday.

&&

.AVIATION [Beginning 06Z Tuesday]...
Scattered to numerous showers and thunderstorms will continue to
develop this morning ahead of a cold front. Each terminal is
expected to be impacted with periods of MVFR/IFR conditions in the
heavier convection at least through early to mid afternoon. Some
of these storms could be strong to severe, so amendments may be
needed. Conditions should gradually improve from west to east
later today.

&&

.MARINE...
Strong onshore flow will continue through much of the day ahead of
a cold front, with Small Craft Advisory conditions in place. The
front will slide just east of the waters by this evening and
stall, allowing the gradient to weaken, and winds and seas to
relax. Winds and seas will then remain below headline criteria
into the weekend.

&&

.FIRE WEATHER...
Although drier air is expected to move into the area behind the
passage of a cold front later today, red flag conditions are not
expected at least through the rest of the week.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 8 PM EDT this evening.

&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Barry
AVIATION...Barry
MARINE...Camp
FIRE WEATHER...Barry
Hazardous weather outlook, Sep 18, 9:08 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 AM EDT TUE SEP 18 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-191315-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
908 AM EDT TUE SEP 18 2012 /808 AM CDT TUE SEP 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO POTENTIALLY SEVERE STORMS WILL BE POSSIBLE LATE THIS MORNING
INTO THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE
PRIMARY THREATS ARE ISOLATED TORNADOES AND DAMAGING WINDS.

STRONG ONSHORE FLOW WILL LEAD AN INCREASED RISK OF RIP CURRENTS
AT AREA BEACHES TODAY...ESPECIALLY IN THE FLORIDA PANHANDLE WHERE
THERE IS A HIGH RISK OF RIP CURRENTS FOR TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Local storm report, Sep 18, 8:23 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 AM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     MARINE TSTM WIND 18 S ST GEORGE ISLAND   29.41N 84.86W
09/18/2012  M51.00 MPH       GMZ755             FL   C-MAN STATION

            C TOWER MEASURED A PEAK GUST OF 220/44 KNOTS AT AN
            ELEVATION OF 35.1 METERS

&&

DVD
Special weather statement, Sep 18, 8:24 AM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 AM EDT TUE SEP 18 2012

GAZ146>148-159>161-181330-
LOWNDES GA-LANIER GA-BROOKS GA-BERRIEN GA-COLQUITT GA-COOK GA-
824 AM EDT TUE SEP 18 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BERRIEN...BROOKS...
COLQUITT...COOK...LANIER AND LOWNDES COUNTIES...

* UNTIL 930 AM EDT

AT 822 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DOERUN TO 11 MILES
NORTHWEST OF MADISON...OR ALONG A LINE EXTENDING FROM MINNESOTA TO
HAMBURG...MOVING EAST AT 50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...AND THE STORMS
HAVE A HISTORY OF PRODUCING GUSTS AROUND 40 MPH AND BLOWING AN
ISOLATED TREE OR TWO DOWN.

LAT...LON 3084 8301 3084 8308 3080 8312 3062 8314
      3065 8363 3093 8374 3103 8373 3103 8379
      3133 8391 3133 8346 3140 8337 3144 8337
      3147 8314 3141 8313 3127 8303 3119 8304
      3118 8297 3112 8296 3087 8297
TIME...MOT...LOC 1223Z 261DEG 44KT 3131 8385 3060 8350

08-LAMERS
Special weather statement, Sep 18, 8:26 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
826 AM EDT TUE SEP 18 2012

FLZ019-028-029-034-128-134-181330-
INLAND DIXIE FL-LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-COASTAL
TAYLOR FL-COASTAL DIXIE FL-
826 AM EDT TUE SEP 18 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
DIXIE...LAFAYETTE...MADISON AND TAYLOR COUNTIES...

* UNTIL 930 AM EDT

AT 822 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM QUITMAN TO 15 MILES
NORTHWEST OF PERRY TO 21 MILES WEST OF STEINHATCHEE...OR ALONG A LINE
EXTENDING FROM EMPRESS TO RIVERSIDE TO 14 MILES SOUTHWEST OF FISH
CREEK...MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...AND THE STORMS
HAVE A HISTORY OF PRODUCING GUSTS TO AROUND 40 MPH AND BLOWING AN
ISOLATED TREE OR TWO DOWN.

LAT...LON 2960 8296 2957 8341 2965 8342 2973 8358
      2988 8365 2996 8383 3024 8386 3032 8379
      3038 8380 3044 8372 3052 8373 3058 8361
      3065 8361 3062 8326 3043 8322 3039 8317
      3025 8324 3012 8322 3009 8307 2990 8289
TIME...MOT...LOC 1226Z 265DEG 35KT 3072 8355 3025 8375
          2964 8369

08-LAMERS
Local storm report, Sep 18, 8:37 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 AM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     LIGHTNING        1 NW RALFORD GREENWAY   30.45N 84.18W
09/17/2012                   LEON               FL   FIRE DEPT/RESCUE

            LIGHTNING CAUSED A FIRE TO A SINGLE STORY WOOD FRAME HOME
            ON CELTIC ROAD MONDAY NIGHT. TALLAHASSEE FIRE DEPT
            ESTIMATED DAMAGE AT 55000 DOLLARS

&&

DVD
Local storm report, Sep 18, 8:43 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 AM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     LIGHTNING        4 SSW TALLAHASSEE       30.38N 84.31W
09/17/2012                   LEON               FL   NEWSPAPER

            LIGHTNING CAUSED A MOBILE HOME FIRE ALONG BALKIN ROAD
            WITH DAMAGE ESTIMATED AT AROUND 20000 DOLLARS

&&

DVD
Local storm report, Sep 18, 9:14 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     FLOOD            12 SW MADISON           30.35N 83.56W
09/18/2012                   MADISON            FL   TRAINED SPOTTER

            COUNTY ROAD 360 12 MILES SW OF MADISON IS CLOSED DUE TO
            FLOODING.

&&

BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:13 AM EDTSpecial Weather StatementTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 8 more62 min
Sep 18, 7:44 AM EDTSpecial Weather StatementTAEBrooks, Thomas46 min
Sep 18, 8:24 AM EDTSpecial Weather StatementTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes66 min
Sep 18, 8:53 AM EDTSevere Thunderstorm WarningTAELanier, Lowndes39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.